What Are the Causes of Toenail Discoloration?

Nail Fungus
Discolored toenails may cause embarrassment. (Image: Rusudan Mchedlishvili/iStock/Getty Images)

Nails are comprised of hardened, living skin cells and may be affected by illness and physical ailments. One sign of a possible problem is a change in the color of the toenail. Discoloration of the toenails may be due to a variety of reasons. Once the underlying cause is determined, treatment can be administered to restore normal color to the nail.

Nail Fungus

A fungal infection causes a toenail to become discolored. The nail usually turns a dark color from dirt or debris that has become trapped underneath the nail. Other symptoms of fungal infection include a foul smell, thickened nail, crumbled nail or a dull toenail that is misshapen. Toenail fungal infections are typically caused by fungi called dermatophytes, but they may also be caused by yeasts and molds. Toenails are especially susceptible to fungal infections, because toes are usually encased in shoes. This environment provides the fungus with a warm, dark place to grow. Treatment of fungal nail infections includes oral medications, such as terbinafine and itraconazole; topical antifungal medications; antifungal nail lacquer, such as ciclopirox; or surgery.

Injury

Injury to the nail may cause discoloration. Mild trauma to the nail can cause white spots to form on the nail. These white spots usually grow out with the nail and are not serious. If many white spots appear with no clear cause, a medical examination may be needed, as this may signal infection. Splinter hemorrhage also causes nail discoloration, leaving a reddish brown line under the nail where the blood vessels have been damaged. Long distance runners often experience toenail discoloration. Repeated impact of the shoe against the toes may cause bleeding under the nails. This typically causes the nails to turn black, and they may eventually fall off. Some medical conditions may also cause these hemorrhages, so a dermatologist should examine any nails with this condition.

Medications

Some medications cause nail discoloration, however this typically resolves once the medication is stopped and the nail grows out. Drugs that may alter nail color include chemotherapy drugs, such as bleomycin; antibiotics, such as minocycline; arsenic poisoning; silver, from occupational absorption or supplements; and the drug AZT for treatment of human immunodeficiency virus. Effects on nails include a bluish-black color, white bands, brown tints and gray coloration.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use, Privacy Policy and Copyright Policy. The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.